Continuous solutions of the equation \(x+g(y+f(x))=y+g(x+f(y))\)

Abstract

The equation \(x+g(y+f(x))=y+g(x+f(y))\) was introduced by Marcin E. Kuczma in connection with his research on compatible means. Kuczma determined the analytic solutions of the equation in order to prove that compatible homogeneous analytic means are necessarily power means. Kuczma’s result was improved by J. Sikorska, who determined the twice differentiable solutions, and then by N. Brillouët-Belluot, who found all differentiable solutions. In this paper we determine all continuous solutions. As a corollary we find that compatible continuous homogeneous means are necessarily power means.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Brillouët-Belluot, N.: On a symmetric functional equation in two variables. Aequat. Math. 68(1–2), 10–20 (2004)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Bruckner, A.M.: Differentiation of Real Functions. Lecture Notes in Mathematics, vol. 659. Springer, Berlin (1978) (CRM Monograph Series, vol. 5, 2nd edn. American Mathematical Society, Providence, RI (1994))

  3. 3.

    Kuczma, M.E.: On the mutual noncompatibility of homogeneous analytic non-power means. Aequat. Math. 45, 300–321 (1993)

    Article  Google Scholar 

  4. 4.

    Saks, S.: Theory of the Integral. Dover, New York (1964)

    Google Scholar 

  5. 5.

    Sikorska, J.: Differentiable solutions of a functional equation related to the non-power means. Aequat. Math. 55, 146–152 (1998)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Sikorska, J.: On a functional equation related to power means. Aequat. Math. 66(3), 261–276 (2003)

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgements

Funding was provided by Hungarian National Foundation for Scientific Research (Grant No. K124749).

Author information

Affiliations

Authors

Corresponding author

Correspondence to Miklós Laczkovich.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Laczkovich, M. Continuous solutions of the equation \(x+g(y+f(x))=y+g(x+f(y))\). Aequat. Math. 93, 1139–1157 (2019). https://doi.org/10.1007/s00010-018-0632-x

Download citation

Mathematics Subject Classification

  • 39B22